Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 343, NWS Jackson, MS

October 18, 2004Clay County, Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 18, 2004, 6:33 PM CDT for Clay County, Webster County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 6:33 PM CDT (23:33 UTC)
Expired
Oct 18, 2004, 7:15 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clay County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182333
SVRJAN
MSC025-155-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
632 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MABEN...OR ABOUT 19 MILES NORTHWEST OF STARKVILLE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTPELIER BY 700 PM CDT

LAT...LON 3366 8922 3354 8916 3362 8873 3378 8878

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:10 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 18, 6:10 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT MON OCT 18 2004

.SHORT TERM...
SCATTERED THUNDERSTORMS FIRING UP OVER SOUTHERN ARKANSAS AS WELL AS
PORTIONS OF MISSISSIPPI...MOVING EAST NORTHEAST. SO SPC HAS ISSUED
TORNOADO WATCH FOR SOUTHEAST ARKANSAS AND PORTIONS OF NORTH
MISSISSIPPI. SO HAVE UPDATED ZONES TO ACCOMODATE EXPECTED
WEATHER CONDITIONS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, Oct 18, 2:56 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT MON OCT 18 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191956-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
256 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
FOR TOMORROW...THE WEAK UPPER LEVEL DISTURBANCE THAT WILL TRIGGER
SHOWERS AND THUNDERSTORMS TONIGHT WILL MOVE OUT BY EARLY TOMORROW
AND GIVE THE ATMOSPHERE TIME TO RECOVER. AS THIS HAPPENS THE NEXT
UPPER LEVEL WAVE WILL MOVE INTO THE REGION. MODERATELY UNSTABLE
CONDITIONS ARE EXPECTED OVER THE OUTLOOK AREA AND A FEW SEVERE
THUNDERSTORMS MAY DEVELOP. THE AREA WITH THE GREATEST THREAT FOR
SEVERE WEATHER WILL MAINLY BE WEST OF A LINE FROM MANGHAM IN
RICHLAND PARISH LOUISIANA TO YAZOO CITY TO EUPORA IN WEBSTER
COUNTY MISSISSIPPI. THE MAIN THREAT FROM THESE STORMS WILL BE IN
THE FORM OF STRONG STRAIGHT LINE WIND GUSTS IN EXCESS OF 58
MPH...AND POSSIBLY SOME SMALL HAIL NEAR THREE QUARTERS OF AN
INCH. ADDITIONALLY THERE WILL DECENT SHEAR IN THE LOWER LAYERS OF
THE ATMOSPHERE SO AN ISOLATED TORNADO MAY BE POSSIBLE.

AS THE DAY WEARS ON THE STEERING CURRENTS WILL BRING ANY ACTIVITY
INTO EASTERN MISSISSIPPI. THESE STORMS WILL LIKELY BE STRONG WITH
WIND GUST NEAR 40 MPH...AND HAIL LESS THAN THREE QUARTERS OF AN
INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.